Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 2020, 5:33 PM CDT for Door County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2020, 5:33 PM CDT (22:33 UTC)
- Expired
- Sep 26, 2020, 6:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Door County, WI
The radar
The Green Bay radar (KGRB), 134 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 5:55 PM CDT | HAIL 0.75 | 2 W Washington Island, WI | DELAYED REPORT. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682
WUUS53 KGRB 262233
SVRGRB
WIC029-262315-
/O.NEW.KGRB.SV.W.0079.200926T2233Z-200926T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
533 PM CDT Sat Sep 26 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Door County in northeastern Wisconsin...
* Until 615 PM CDT.
* At 532 PM CDT, a severe thunderstorm was located near Cedar River,
or 19 miles northeast of Menominee, moving east at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Washington Island, Rock Island State Park and Ellison Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4526 8689 4524 8704 4524 8719 4533 8710
4534 8701 4540 8699 4541 8695 4542 8694
4540 8693 4541 8688 4540 8684 4543 8683
4543 8682 4541 8680 4538 8676
TIME...MOT...LOC 2232Z 255DEG 54KT 4532 8735
HAIL...1.25IN
WIND...<50MPH
$$
Kieckbusch3 follow-up statements
433
WWUS53 KGRB 262239
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
539 PM CDT Sat Sep 26 2020
WIC029-262315-
/O.CON.KGRB.SV.W.0079.000000T0000Z-200926T2315Z/
Door WI-
539 PM CDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN DOOR COUNTY...
At 538 PM CDT, a severe thunderstorm was located 8 miles southeast of
Cedar River, or 24 miles northeast of Menominee, moving east at 65
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Washington Island, Rock Island State Park and Ellison Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4526 8689 4524 8704 4524 8719 4533 8710
4534 8701 4540 8699 4541 8695 4542 8694
4540 8693 4541 8688 4540 8684 4543 8683
4543 8682 4541 8680 4538 8676
TIME...MOT...LOC 2238Z 256DEG 54KT 4533 8722
HAIL...1.25IN
WIND...<50MPH
$$
Kieckbusch972
WWUS53 KGRB 262254
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
554 PM CDT Sat Sep 26 2020
WIC029-262315-
/O.CON.KGRB.SV.W.0079.000000T0000Z-200926T2315Z/
Door WI-
554 PM CDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN DOOR COUNTY...
At 553 PM CDT, a severe thunderstorm was located near Washington
Island, or 26 miles south of Escanaba, moving east at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Washington Island, Rock Island State Park and Ellison Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4526 8689 4524 8704 4524 8719 4533 8710
4534 8701 4540 8699 4541 8695 4542 8694
4540 8693 4541 8688 4540 8684 4543 8683
4543 8682 4541 8680 4538 8676
TIME...MOT...LOC 2253Z 255DEG 54KT 4539 8690
HAIL...1.25IN
WIND...<50MPH
$$
Kieckbusch576
WWUS53 KGRB 262306
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
606 PM CDT Sat Sep 26 2020
WIC029-262315-
/O.EXP.KGRB.SV.W.0079.000000T0000Z-200926T2315Z/
Door WI-
606 PM CDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOOR COUNTY WILL
EXPIRE AT 615 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.
LAT...LON 4526 8689 4524 8704 4524 8719 4533 8710
4534 8701 4540 8699 4541 8695 4542 8694
4540 8693 4541 8688 4540 8684 4543 8683
4543 8682 4541 8680 4538 8676
TIME...MOT...LOC 2305Z 255DEG 54KT 4543 8667
$$
KieckbuschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:50 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 26, 3:50 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 350 PM CDT Sat Sep 26 2020 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Sunday Issued at 350 PM CDT Sat Sep 26 2020 All eyes are on the ongoing/additional severe weather this afternoon/evening. 850mb boundary/front was draped across central and east-central WI late this morning. This along with some weak WAA, moisture convergence and steep mid-level lapse rates aided in some shower/storm develop over Lake Michigan. Still tough to find the surface warm front as winds/dewpoints fairly uniform across the area, but it appears it is slowly lifting northward from Door County toward Wood County as of 3pm. Showers and storms have developed across central WI and pushed northeast across the area during the early afternoon hours. Most of this activity is doing a very good job of keeping instability down (MUCAPEs struggling to get to 500 J/kg and low level lapse rates under 5.0 C/km). But a few of the storms north of the boundary have tapped into the mid level instability and are producing some large hail. For this afternoon and evening...chances of severe weather will diminish across areas of central and east central WI late this afternoon as the boundary lifts north and the clouds/rain have kept a damper on instability. Chances for severe weather will continue farther north as the front lifts toward the MI border and instability advects north aided by a strengthening southwesterly low level jet. Upper support also increasing as the upper trough approaches. Hail appears to be the greatest severe threat along and north of the boundary. A conditional wind and tornado threat still exists near the boundary with impressive bulk shear over 50 knots and favorable hodographs for supercells. Question will be if the better instability can catch up to the front. If things come together, surface based convection would be possible and bring a higher wind/tornado threat. Severe weather threat will end/exit the area by around 11 pm, as instability wanes and areas of storms head into the U.P. and Lake Michigan. The boundary will remain situated across the area through the night, so can't rule out some additional showers or maybe a storm, mainly north, but coverage should be pretty limited. Quite a bit of dense fog was noted upstream this morning behind the boundary and where winds decoupled, but think winds will stay up for much of the evening/night and there will be clouds around, so that will limit the fog potential. However, if/where winds die off and clouds partially clear, some fog development would be possible, with the highest chance being across north central WI. For Sunday...the boundary will sink southeast across the area through the day with a shortwave trough digging into the western Great Lakes. Best chances for showers will be along and ahead of the front, but some post-frontal showers will be possible, especially in the afternoon across central and northern WI as the colder air arrives aloft. West to southwest winds will be on the breezy side with gusts up to around 25 mph. Highs will top out in the 60s near midday or early afternoon, the drop later in the day. .LONG TERM...Sunday Night Through Saturday Issued at 350 PM CDT Sat Sep 26 2020 A significant pattern change will occur across the western Great Lakes during the extended forecast period. An amplified upper pattern will develop, with ridging over the western U.S. and troughing across the eastern half of the country. This will result in a significant cool down, especially over the latter half of next week. There will also be periodic chances of showers, though precipitation amounts should be fairly light. It may get cold enough Thursday night into Friday morning for some snow flakes north. High pressure should bring a mainly dry period Friday night into Saturday. && .AVIATION...for 18Z TAF Issuance Issued at 1257 PM CDT Sat Sep 26 2020 VFR conditions prevailed late this morning and early afternoon with mainly mid and upper level clouds pushing across the region. Some IFR CIGs remained across far north central WI. Showers and a few storms developed across central and north central WI early this afternoon and will continue to spread northeast across the area as a warm front lifts north. This activity will mainly clip ATW/MTW/GRB with mainly VFR conditions continuing. Farther north at AUW/CWA/RHI, chances for showers/storms is higher with this first round of activity and a second round later this afternoon/evening. The heavier activity could drop CIGs/VSBY MVFR/IFR range. Low level wind shear is expected to develop this evening and continue overnight as southwest winds increase to 40-50 knots around 2000 feet. Low clouds and some fog is expected across north central WI overnight as well. VFR conditions are expected by mid Sunday morning. A few showers will be possible in the later morning and afternoon hours. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through Sunday morning for WIZ022-040- 050. && SHORT TERM.....Bersch LONG TERM......Kieckbusch AVIATION.......Bersch
Hazardous weather outlook, Sep 26, 3:24 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 324 PM CDT Sat Sep 26 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 324 PM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This afternoon into tonight Strong to severe thunderstorms are expected late this afternoon and evening through 11 PM, along and north of Highway 29. Damaging winds, large hail, and isolated tornadoes are possible. Strong currents are likely to lead to hazardous swimming conditions at Lake Michigan beaches this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Spotters are requested to report hail over a half inch in diameter or wind damage to the National Weather Service in Green Bay. LMZ521-522-541>543-272030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 324 PM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Gusty south winds and large waves will result in hazardous conditions to small craft on Green Bay and Lake Michigan through tonight. Thunderstorms with large hail or strong winds will pose a hazard to mariners late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Gusty winds or high waves will continue on Lake Michigan Sunday, especially north of Sturgeon Bay, resulting in hazardous conditions for small craft. The gusty winds and high waves will diminish Sunday afternoon. Bersch
In the hours before
Local storm report, Sep 26, 3:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
353 PM CDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NE MERRILL 45.19N 89.67W
09/26/2020 M1.25 INCH LINCOLN WI PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
KEITHCLocal storm report, Sep 26, 4:09 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
409 PM CDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 S HICKORY CORNERS 44.96N 88.26W
09/26/2020 M1.25 INCH OCONTO WI PUBLIC
&&Local storm report, Sep 26, 4:11 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
411 PM CDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL LENA 44.95N 88.05W
09/26/2020 M0.75 INCH OCONTO WI TRAINED SPOTTER
0403 PM HAIL 1 E LENA 44.95N 88.03W
09/26/2020 M0.75 INCH OCONTO WI AMATEUR RADIO
&&
TIMMULocal storm report, Sep 26, 4:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
424 PM CDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 1 N BIRNAMWOOD 44.94N 89.19W
09/26/2020 M1.25 INCH SHAWANO WI PUBLIC
&&
KEITHCSpecial weather statement, Sep 26, 4:35 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
435 PM CDT Sat Sep 26 2020
WIZ022-262200-
Door WI-
435 PM CDT Sat Sep 26 2020
...SPECIAL WEATHER STATEMENT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Egg Harbor, or 12 miles east of Menominee, moving east at 65 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Ephraim, Egg Harbor, Newport State Park, Baileys Harbor, Sister Bay,
Peninsula Center, Fish Creek, Peninsula State Park, Ellison Bay and
Rowleys Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4537 8682 4533 8681 4525 8690 4519 8692
4516 8697 4511 8695 4509 8697 4503 8706
4497 8742 4508 8736 4512 8737 4517 8744
4521 8742 4523 8731 4522 8728 4522 8721
4528 8716
TIME...MOT...LOC 2135Z 252DEG 55KT 4508 8738
KieckbuschSpecial weather statement, Sep 26, 4:49 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
449 PM CDT Sat Sep 26 2020
WIZ013-021-073-262230-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
449 PM CDT Sat Sep 26 2020
...SPECIAL WEATHER STATEMENT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of McCaslin Mountain Natural Area, or 27 miles south of
Kingsford, moving east at 60 mph. Other storms were developing east
of Mountain.
Half inch hail will be possible with these storms.
Locations impacted include...
Crivitz, Wausaukee, Bear Paw Scout Camp, Middle Inlet, Amberg,
Beecher, Athelstane, Silver Cliff, Caldron Falls and Mcallister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4523 8773 4508 8843 4547 8842 4564 8781
4559 8778 4556 8779 4556 8783 4554 8780
4550 8779 4547 8781 4544 8786 4541 8785
4535 8789 4537 8787 4534 8785 4535 8782
4535 8775 4539 8770 4537 8766 4534 8765
TIME...MOT...LOC 2148Z 252DEG 52KT 4542 8826
KieckbuschThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:36 PM CDT | Special Weather Statement | GRB | Vilas | 24 min |
| Sep 25, 8:53 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 67 min |
| Sep 25, 9:53 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 52 min |
| Sep 25, 10:44 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 28 min |
| Sep 26, 3:52 AM CDT | Small Craft Advisory | GRB | 39 hr | |
| Sep 26, 11:12 AM CDT | Beach Hazards Statement | GRB | Door, Kewaunee, Manitowoc | 23 hr |
| Sep 26, 2:34 PM CDT | Special Weather Statement | GRB | Langlade, Marathon | 56 min |
| Sep 26, 3:00 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Oconto, Shawano | 45 min |
| Sep 26, 3:09 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon | 51 min |
| Sep 26, 3:45 PM CDT | Special Weather Statement | GRB | Oconto | 45 min |
| Sep 26, 4:04 PM CDT | Special Marine Warning | GRB | 86 min | |
| Sep 26, 4:09 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 21 min |
| Sep 26, 4:13 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Marinette, Oconto | 32 min |
| Sep 26, 4:35 PM CDT | Special Weather Statement | GRB | Door | 25 min |
| Sep 26, 4:49 PM CDT | Special Weather Statement | GRB | Marinette | 41 min |
| Sep 26, 5:06 PM CDT | Special Marine Warning | GRB | 24 min | |
| Sep 26, 5:24 PM CDT | Special Marine Warning | GRB | 51 min | |
| Sep 26, 5:35 PM CDT | Special Marine Warning | GRB | 26 min | |
| Sep 26, 6:33 PM CDT | Special Weather Statement | GRB | Vilas | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.